What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 16, 2:12 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 16, 2:12 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
312 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Showers and thunderstorms east this afternoon and evening with
potentially strong to damaging wind gusts and heavy rain. One
more warm and humid day is expected with a few more storms
possible ahead of a cold front shifting east during the
afternoon. Vermont and northern New York will then enjoy a
reprieve from humid, wet weather with dry conditions and
seasonable temperatures. Temperatures will begin to warm over
the weekend, but a reinforcing cold front from the north will
help maintain dry, seasonable condition for a bit longer after
some scattered showers on Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 257 PM EDT Tuesday...A Severe Thunderstorm Watch covers
most of the region through 9 PM. We also still have Heat
Advisories out across the lower Connecticut River Vally and
Champlain Valleys.
A line of thunderstorms is taking shape east of Lake Ontario.
There were some concerns with guidance being too far south with
the most vigorous convection. A bookend vortex can be seen
northeast Fort Drum radar, and this will likely result in more
stable conditions north of this feature. South of the bookend
vortex, enhanced rear inflow will help to drive a stronger wind
threat. The air mass to our south remains the more favorable
location with better instability, but low level dry air means
there will be plenty of DCAPE across the region. So the
potential along our southern tier still looks fairly good.
Interestingly, some models pop a few thunderstorms ahead of the
feature in the Champlain Valley, and perhaps these may become
strong enough to produce strong to severe wind gusts.
Another impact will be the heavy rainfall. Upstream, the
Belleville NYS Mesonet and Watertown ASOS quickly picked up
over an inch and a half of rain. Again, with less unstable air
compared to New York, our region may not see the brunt of these
rates, but it could still be enough that some spotty flash
flooding may take place. The chances for 1" or more of rain in 6
hours is about 30 to 50 percent.
Heading into Wednesday, we have a proper cold front swinging
southeastwards. Showers and storms still appear likely to form,
mainly across Essex County, New York and the southern and
eastern portions of Vermont. With about 35 to 40 knots of shear
and 500-1000 J/kg of CAPE, a few stronger storms may develop
before stable air drives eastwards as an upper trough moves
through. It will not be quite as hot (excepting the lower
Connecticut River Valley), but another humid day will be on tap.
The front crosses overnight, so northern New York will enjoy mid
50s to lower 60s, but Vermont will have to wait one more day for
a refreshingly cool morning.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 257 PM EDT Tuesday...Some residual showers can be expected
Wednesday night, though drier air moving into the area will result
in decreasing precipitation rates. Best chance for some continued
overnight showers will be in Vermont, where a moisture boundary
will remain draped overhead during the overnight hours. With the
loss of diurnal instability, showers will be scattered in
nature but can't rule out some early night embedded rumbles of
thunder. Overnight lows will be in the 60s for most areas, and
into the mid to upper 50s locally over the northern Adirondacks.
The moisture boundary over Vermont will clear the area by Thursday
morning, allowing for drier air to work in from the northwest.
Dewpoints Thursday will be noticeably lower than Wednesday's, and
high temperatures will range from the low 70s to low 80s. An upper-
level shortwave dropping through will provide scattered clouds and
maybe an isolated shower or two...though afternoon shower potential
is capped in the 10-20 percent range. Some breezy afternoon
west/northwest winds with gusts in the 10-15 mph range are expected.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 257 PM EDT Tuesday...The work week will close out with
expansive surface high pressure building to our west, which will
provide tranquil weather conditions for Friday and Saturday. With
the center of the anticyclone located over the midwest, our forecast
area will see refreshing northwesterly flow. High temperatures will
be in the 70s to mid 80s, with dewpoints in the 50s.
Saturday night into Sunday brings a slight chance of showers as a
cold front drops through, followed by another shot of cooler air to
start next week. Given overall lack of moisture, the passage of the
cold front will be largely uneventful with just some isolated to
scattered showers expected. Highs Sunday will be in the 70s to low
80s, with a gradual warning trend through Tuesday. On continued
northwesterly flow, no oppressive humidity on the horizon.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Currently VFR with southwest winds of 5
to 11 knots and a few gusts of 16 to 20 knots. A compact weather
system upstream will produce a line of showers and storms
lifting into the area between about 19z and 01z. Have noted
TEMPOs with 2-4SM TSRA. There may be gusty winds in storms, and
think the highest chance will be at KRUT, where gusts up to 24
knots in the storms are noted, but if it takes a direct hit,
those gusts could be higher. Winds could briefly go west behind
the storms, but should trend back towards the southwest or
become terrain driven at 5 knots or less. Some fog may develop,
but there is some flow just above the surface. For now, have
elected to show 3-4SM BR at KMSS, KSLK, and KMPV. There should
be some 1500-2500 ft agl ceilings behind the precipitation, that
will lift or scatter out beyond 10z. Conditions should be VFR
about 12-14z Wednesday. Additional shower activity is like in
Vermont past 16z Wednesday.
Outlook...
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. Slight chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT this evening for VTZ005-009-011-
021.
NY...Heat Advisory until 8 PM EDT this evening for NYZ035.
&&
SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...HaynesHazardous weather outlook, Jul 16, 12:53 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
153 PM EDT Tue Jul 16 2024
NYZ026>031-034-087-VTZ001-008-010-017>020-171800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-Washington-Orange-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
153 PM EDT Tue Jul 16 2024
...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ002>004-006-007-016-171800-
Western Franklin-Orleans-Essex-Lamoille-Caledonia-Eastern Franklin-
153 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.
.DAY ONE...This afternoon and tonight.
Strong storms will be possible in association with a line that will
mainly track south of this region. A few storms with gusty winds may
still be possible in addition to locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ035-VTZ005-009-011-021-171800-
Eastern Essex-Western Chittenden-Western Addison-Western Rutland-
Eastern Windsor-
153 PM EDT Tue Jul 16 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 16, 11:02 AM EST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1202 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Dmg Highgate Center 44.94N 73.04W
07/15/2024 Franklin VT Public
Public reports two downed trees in Highgate Center and
dime sized hail. Radar shows downburst signature. Time
estimated by radar.
&&
Event Number BTV2402765
HaynesSpecial weather statement, Jul 16, 2:07 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
307 PM EDT Tue Jul 16 2024
NYZ029-087-162000-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
307 PM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. LAWRENCE COUNTY
THROUGH 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Fowler, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oswegatchie, Cranberry Lake, Star Lake, Degrasse, Fine, Pitcairn,
Lower Oswegatchie, Aldrich, Newton Falls, Wanakena, South Edwards,
and South Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York.
&&
LAT...LON 4448 7500 4416 7468 4406 7508 4420 7539
TIME...MOT...LOC 1907Z 239DEG 33KT 4412 7531
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LahiffSpecial weather statement, Jul 16, 3:00 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
400 PM EDT Tue Jul 16 2024
NYZ029-030-034-162045-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
400 PM EDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WESTERN ESSEX COUNTIES THROUGH 445 PM
EDT...
At 400 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Cranberry Lake to near
Horseshoe Lake. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, Horseshoe Lake, Cranberry Lake,
Madawaska, Conifer, Saranac Inn, St. Regis Mountain, Gale, Childwold,
Shurtleff, Axton Landing, and Coreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York.
&&
LAT...LON 4462 7435 4412 7426 4407 7481 4434 7487
TIME...MOT...LOC 2000Z 231DEG 31KT 4432 7478 4411 7473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Lahiff